Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 8, NWS Huntsville, AL

January 13, 2005Cullman County, Limestone County, Marshall County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jan 13, 2005, 9:55 AM CST for Cullman County, Limestone County, Marshall County, Alabama. It was in force for 39 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 13, 2005, 9:55 AM CST (15:55 UTC)
Expired
Feb 21, 2005, 2:19 PM CST
In force
39 days
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Cullman County, AL, Limestone County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 80 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 13, 7:15 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 9:50 AM CST, 5 minutes earlier.

Area forecast discussion, Jan 13, 9:50 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
950 AM CST THU JAN 13 2005

.DISCUSSION...
WELL...SVR LINE OF STORMS CONTINUE TO MOVE EWD...WITH A LOW ECHO
EVENT WITH HIGH SHEAR AND LOW INSTABILITY EVENT ONGOING.  SEVERAL
REPORTS OF WIND DAMAGE HAVE BEEN REPORTED WITH THE MAIN LINE JUST
WEST OF THE OFFICE. LOTS OF LOW HANGING STRATA-FRACTUS AND SCUD
UNDERNEATH LINE AS WE SPEAK JUST TO THE WEST OF THE OFFICE AT UAH
CAMPUS. WE HAVE SOME MAMMATUS CLOUDS TOO.

WE HAVE NOW CANCELED THE SVR WATCH FOR
LAUDERDALE...COLBERT...FRANKLIN AND LAWRENCE COUNTIES AS THE LINE
HAS PUSHED THRU. RAIN WILL CONTINUE BEHIND THE LINE...WITH
TEMPERATURES DROPPING INTO THE MID 50S AT MSL AND INTO WRN TN.

CLASSIC BOOKEND VORTICE IN NERN LINCOLN COUNTY TN...AND A TORNADO
WARNING CONTINUES FOR LINCOLN AND MOORE COUNTY TIL 1030. THE REST OF
THE LINE HAS A MDT THREAT OF GUSTNADOES ALONG THE LEADING EDGE.
IN FACT THE CLOUDS TOPS ARE LESS THAN 25K. THE MAIN THREAT WILL BE
DAMAGING WINDS AND HEAVY RAIN...AND A DRASTIC DROP IN
TEMPERATURES.

UPDATE OUT SOON...TO DROP TEMPS IN THE WEST AND RECONFIGURING THE
SPC WATCH.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
.AL...SVR TSTM WATCH TIL 1 PM FOR
LIMESTONE...MORGAN....MARSHAL...CULLMAN...MADISON...JACKSON...DEKALB
AND LAKE WIND ADVISORY FOR NORTHERN AL UNTIL 4 PM CST TODAY.
.TN...SVR TSTM WATCH TIL 1 PM AND LAKE WIND ADVISORY FOR
LINCOLN...MOORE...AND FRANKLIN COUNTIES UNTIL 4 PM CST TODAY.

&&

JDG/SS
Hazardous weather outlook, Jan 13, 9:43 AM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
943 AM CST THU JAN 13 2005

ALZ001>010-016-TNZ076-096-097-131900-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
943 AM CST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

A STRONG COLD FRONT WILL MOVE INTO NORTHWEST ALABAMA BY NOON. AHEAD
OF THE FRONT WILL BE A LINE OF STRONG TO SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH...HEAVY RAIN AND
SMALL HAIL. THE LINE OF STORMS WILL MOVE ACROSS THE TENNESSEE
VALLEY THIS MORNING AND AFTERNOON. RAINFALL AMOUNTS WILL RANGE FROM 1
TO 2 INCHES...WHICH MAY PRODUCE MINOR FLOODING.

THE THREAT OF SEVERE WEATHER WILL BEGIN TO END BETWEEN 4 PM AND 5 PM.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

THE MUCH WARMER WARMER WEATHER RECENTLY EXPERIENCED WILL END...AS
COLD HIGH PRESSURE OVER THE WESTERN PLAINS BUILDS EASTWARD.
TEMPERATURES INTO THE FIRST PART OF NEXT WEEK WILL REMAIN CLOSER TO
MID JANUARY LEVELS...WITH NO RAIN EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED FROM THE LATE MORNING HOURS THROUGH TONIGHT.

SS

In the hours before

Local storm report, Jan 13, 7:59 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
759 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     TSTM WND DMG     CHEROKEE                34.76N 87.97W
01/13/2005                   COLBERT            AL   TRAINED SPOTTER

            SEVERAL TREES AND POWERLINES DOWN IN THE SOUTHWEST
            PORTION OF CHEROKEE ON BUDDY DURHAM ROAD.

&&

KWEBER
Special weather statement, Jan 13, 8:23 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
823 AM CST THU JAN 13 2005

ALZ004-005-007-016-131515-
CULLMAN-LAWRENCE-LIMESTONE-MORGAN-
823 AM CST THU JAN 13 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS WITH HEAVY RAIN
AND WIND GUSTS TO 40 MPH...

A SQUALL LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT 45 MPH ACROSS
THE ALERT AREA.  THESE STORMS WILL BEGIN WITH A SUDDEN WIND GUST OF
30 TO 40 MPH...FOLLOWED BY HEAVY RAINS REDUCING VISIBILITY TO 1 MILE
OR LESS.  THIS LINE OF THUNDERSTORMS ARE CAPABLE OF INCREASING IN
INTENSITY...SO STAY TUNED FOR POSSIBLE SEVERE WEATHER WARNINGS.

TO BE ON THE SAFE SIDE...IT WOULD BE WISE TO STAY INDOORS AND BE
READY TO TAKE SHELTER IF A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA...FOR FURTHER
UPDATES FROM THE NATIONAL WEATHER SERVICE IN HUNTSVILLE.

KULA
Local storm report, Jan 13, 8:33 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
833 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND DMG     PHIL CAMPBELL           34.35N 87.71W
01/13/2005                   FRANKLIN           AL   LAW ENFORCEMENT

            A FEW POWERLINES WERE BLOWN DOWN ON HIGHWAY 81 IN PHIL
            CAMPBELL.

&&

KWEBER
Special weather statement, Jan 13, 8:56 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
856 AM CST THU JAN 13 2005

ALZ006-TNZ096-131600-
LINCOLN-MADISON-
856 AM CST THU JAN 13 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS WITH HEAVY RAIN
AND WIND GUSTS TO 50 MPH...

AT 856 AM CST...A SQUALL LINE OF STRONG THUNDERSTORMS WAS INDICATED
ON DOPPLER RADAR. IT WILL CONTINUE TO MOVE EAST AT 45 MPH...ENTERING
LINCOLN COUNTY AROUND 9 AM...AND MADISON COUNTY BY 915 AM. THE SQUALL
LINE WILL CONTAIN WIND GUSTS UP TO 50 MPH...FOLLOWED BY VERY HEAVY
RAIN...WHICH MAY REDUCE VISIBILITY TO 1 MILE OR LESS. SEVERE
THUNDERSTORM WARNINGS MAY BE REQUIRED...AS THESE STORMS ARE CAPABLE
OF INCREASING IN INTENSITY.

REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS...AND BE READY
TO SEEK SHELTER IF A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA...FOR FURTHER
UPDATES FROM THE NATIONAL WEATHER SERVICE IN HUNTSVILLE.

JE
Local storm report, Jan 13, 9:29 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
929 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND DMG     ROGERSVILLE             34.83N 87.28W
01/13/2005                   LAUDERDALE         AL   UTILITY COMPANY

            A FEW POWER LINES DOWN IN ROGERSVILLE, AFFECTING 60 TO 70
            CUSTOMERS.

0845 AM     TSTM WND DMG     HATTON                  34.56N 87.41W
01/13/2005                   LAWRENCE           AL   PUBLIC

            A ROOF WAS RIPPED OFF ONE HOUSE IN HATTON AREA. ALSO
            OTHER HOMES REPORTED SHINGLES BEING BLOWN OFF. THIS
            DAMAGE OCCURRED NEAR COUNTY ROADS 161 AND 160.

0845 AM     TSTM WND DMG     HATTON                  34.56N 87.41W
01/13/2005                   LAWRENCE           AL   PUBLIC

            A FEW TREES DOWN IN THE HATTON AREA.

&&

KWEBER
Special weather statement, Jan 13, 9:37 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
937 AM CST THU JAN 13 2005

ALZ001>004-131630-
COLBERT-FRANKLIN AL-LAUDERDALE-LAWRENCE-
937 AM CST THU JAN 13 2005

...SEVERE THUNDERSTORM WATCH FOR LAUDERDALE...COLBERT...LAWRENCE
AND FRANKLIN TENNESSEE HAS BEEN CANCELED...

AT 930 AM...A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM
FAYETTEVILLE TO PRICEVILLE AND WAS MOVING EAST AT 25 MPH. NORTHWEST
ALABAMA CAN EXPECT MORE RAIN FOR THE REST OF THE MORNING BUT NO
SEVERE WEATHER IS EXPECTED. AS A RESULT THE SEVERE THUNDERSTORM
WATCH FOR NORTHWEST ALABAMA HAS BEEN CANCELED.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA...FOR FURTHER
UPDATES FROM THE NATIONAL WEATHER SERVICE IN HUNTSVILLE.

SS

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 7:16 AM CSTSevere Thunderstorm WarningHUNColbert, Jackson, Madison39 days
Jan 13, 7:42 AM CSTSevere Thunderstorm WarningHUNLauderdale39 days
Jan 13, 7:52 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin39 days
Jan 13, 8:33 AM CSTSevere Thunderstorm WarningHUNLawrence, Limestone, Madison39 days
Jan 13, 8:56 AM CSTTornado WarningHUNLimestone34 min
Jan 13, 9:15 AM CSTTornado WarningHUNDeKalb, Madison99 days
Jan 13, 9:17 AM CSTTornado WarningHUNMadison, Marshall229 days
Jan 13, 9:25 AM CSTSevere Thunderstorm WarningHUNLauderdale, Morgan39 days
Jan 13, 9:35 AM CSTSevere Thunderstorm WarningHUNLauderdale39 days
Jan 13, 9:43 AM CSTTornado WarningHUNColbert, Franklin255 days
Jan 13, 9:44 AM CSTTornado WarningHUNLauderdale, Madison255 days
Jan 13, 10:10 AM CSTTornado WarningHUNColbert, Franklin255 days
Jan 13, 11:39 AM CSTSevere Thunderstorm WarningHUNJackson, Madison39 days
Jan 13, 9:07 AM CSTSevere Thunderstorm WarningHUNFranklin, Lincoln39 days

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.